Which medicine for this heart patient! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 11-01-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 345 Times in 138 Posts
Reputation: 377
Heart Which medicine for this heart patient!

A 65-year-old man with a history of hypertension comes to the emergency department complaining of left-sided chest pain of 2 hours’ duration. The pain radiates to the left arm. He is not currently taking any medications. He has a strong family history of coronary artery disease. On examination, he is diaphoretic. His blood pressure is 120/90 mm Hg and pulse is 95/min. He has crackles at the bases of his lungs and an S4. An electrocardiogram reveals 2-mm ST elevation across the precordium. Thrombolytics are administered and the patient is started on aspirin and metoprolol. He becomes chest pain–free and is transferred to the intensive care unit for monitoring. His cardiac enzymes and troponin are markedly elevated. Echocardiogram reveals an ejection fraction of 30% and a large anterior wall motion abnormality. Which of the following medications should be added to the patient’s regimen?
A. Amiodarone
B. Diltiazem
C. Lisinopril
D. Losartan
E. Procainamide
Reply With Quote Quick reply to this message
The above post was thanked by:
yarasara77 (07-30-2012)



  #2  
Old 11-02-2011
USMLE Forums Addict
 
Steps History: Not yet
Posts: 129
Threads: 18
Thanked 188 Times in 62 Posts
Reputation: 198
Default

I would with choice D lisinopril as it is the only one that lower mortalituy post MI between the other choices.
Reply With Quote Quick reply to this message
  #3  
Old 11-02-2011
younissmed's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 378
Threads: 68
Thanked 204 Times in 99 Posts
Reputation: 214
Default

I second that as Lisinopril will decrease the ventricular remodeling post. MI
Reply With Quote Quick reply to this message
 
  #4  
Old 11-02-2011
pass7's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 406
Threads: 30
Thanked 141 Times in 109 Posts
Reputation: 151
Default

Quote:
Originally Posted by sonu.agarwall View Post
A 65-year-old man with a history of hypertension comes to the emergency department complaining of left-sided chest pain of 2 hours’ duration. The pain radiates to the left arm. He is not currently taking any medications. He has a strong family history of coronary artery disease. On examination, he is diaphoretic. His blood pressure is 120/90 mm Hg and pulse is 95/min. He has crackles at the bases of his lungs and an S4. An electrocardiogram reveals 2-mm ST elevation across the precordium. Thrombolytics are administered and the patient is started on aspirin and metoprolol. He becomes chest pain–free and is transferred to the intensive care unit for monitoring. His cardiac enzymes and troponin are markedly elevated. Echocardiogram reveals an ejection fraction of 30% and a large anterior wall motion abnormality. Which of the following medications should be added to the patient’s regimen?
A. Amiodarone
B. Diltiazem
C. Lisinopril
D. Losartan
E. Procainamide
C. Lisinopril
Reply With Quote Quick reply to this message
  #5  
Old 11-02-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 345 Times in 138 Posts
Reputation: 377
Default

The correct answer is C. The patient is status post a large myocardial infarction and at risk for left ventricular dilation and aneurysm formation. Addition of an angiotensin-converting enzyme inhibitor will be beneficial in preventing remodeling. Thus, lisinopril will be useful in preventing—or at least minimizing—the formation of an aneurysm.

Amiodarone (choice A) is useful in the setting of an arrhythmia such as atrial fibrillation, supraventricular tachycardia, or ventricular tachycardia. However, in the absence of such a disorder it is not indicated.

A calcium channel blocker such as diltiazem (choice B) is not strongly indicated in patients with heart failure or in patients who have recently suffered a myocardial infarction. In fact, short-acting housing calcium channel blockers have been shown to increase mortality.

Angiotensin receptor blockers such as losartan (choice D) have not been as intensively studied as angiotensin-converting enzyme inhibitors. Thus, there is little to support the use of losartan over lisinopril. However, if a patient is allergic to lisinopril then losartan should be considered.

Procainamide and other and other antiarrhythmics (choice E) are not automatically indicated in patients after a myocardial infarction. Indeed, these patients are at risk for malignant arrhythmias. However, a beta-blocker would be preferable. Recent studies have supported the use of a defibrillator if there is evidence of malignant arrhythmias, even after an ischemic episode is reversed.
Reply With Quote Quick reply to this message
The above post was thanked by:
yarasara77 (07-30-2012)



Reply

Tags
Cardiology-, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
HIV positive patient got exposed to TB patient...!!!! another PPD q tyagee USMLE Step 2 CK Forum 5 06-09-2012 07:50 PM
medicine q plz help satelliteguy USMLE Step 2 CK Forum 0 09-01-2011 11:59 AM
Internal Medicine and Family Medicine in the same hospital? geof1 IMG Residency Match Forum 1 08-31-2011 07:37 PM
Internal Medicine versus Emergency Medicine Residency appu IMG Residency Match Forum 3 06-16-2011 07:34 AM
What is the functional status of this heart disease patient? aghammoud85 USMLE Step 2 CK Forum 9 05-31-2011 08:23 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)